Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 280, NWS Birmingham, AL

June 30, 2006Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 30, 2006, 7:02 PM CDT for Clay County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 7:02 PM CDT (00:02 UTC)
Expired
Jun 30, 2006, 7:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Clay County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010002
SVRBMX
ALC027-010030-
/O.NEW.KBMX.SV.W.0280.060701T0002Z-060701T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF LINEVILLE...OR ABOUT 8 MILES
  SOUTHEAST OF CHEAHA STATE PARK...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3349 8565 3346 8580 3330 8577 3331 8565

$$
1 follow-up statement
000 
WWUS54 KBMX 010018
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT FRI JUN 30 2006

ALC027-010030-
/O.CON.KBMX.SV.W.0280.000000T0000Z-060701T0030Z/
CLAY AL-
717 PM CDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN CLAY COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LINEVILLE...OR ABOUT 8 MILES NORTHEAST OF
ASHLAND...MOVING SOUTH AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3347 8567 3345 8579 3327 8576 3328 8567

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:15 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 30, 6:15 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI JUN 30 2006

.UPDATE...UPDATED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...(ISSUED AT 330 PM)
IT APPEARS WE HAVE REACHED OUR CONVECTIVE TEMPERATURE THIS
AFTERNOON AS ISOLATED SHOWERS AND THUNDERSTORMS HAVE POPPED UP
ACROSS AREAS NORTH OF INTERSTATE 20. BELIEVE THESE SHOWERS AND A
FEW THUNDERSTORMS WILL NOT GET OUT OF HAND SO HAVE CARRIED
ISOLATED CONVECTION NORTH OF INTERSTATE 20 IN THE FORECAST FOR
THIS EVENING. STORMS SHOULD QUICKLY DISSIPATE AFTER SUNSET AND
EXPECT ANOTHER MOSTLY CLEAR TO PARTLY CLOUDY (NORTH) NIGHT.

HOT AND MOSTLY DRY WEATHER WILL CONTINUE OVER THE WEEKEND AS A
BREAK IN THE MID TO UPPER 90S LOOKS UNLIKELY. OBVIOUSLY FROM THIS
AFTERNOON...WE CANT RULE OUT ISOLATED STORMS BUT DECIDED NOT TO
INCLUDE ANY WEATHER FOR SATURDAY AND SUNDAY AS LITTLE FOCUS OTHER
THAN DIURNAL HEATING EXISTS.

HIGH PRESSURE REMAINS WELL OFF TO THE EAST AS GULF MOISTURE
RETURNS ONCE AGAIN. WITH AMPLE MOISTURE AROUND...BELIEVE WE WILL
BEGIN TO SEE MORE COVERAGE IN AFTERNOON AND EVENING CONVECTION ON
MONDAY AND TUESDAY. AFTERNOON HIGHS WILL STILL BE RATHER WARM WITH
TEMPS IN THE 90S.

RAIN COVERAGE FINALLY LOOKS TO INCREASE ACROSS THE AREA BY MID
WEEK AS A SURFACE LOW PRESSURE SYSTEM AND FRONT ENTER THE OHIO AND
TENNESSEE VALLEYS. MEANWHILE...A LARGE UPPER TROUGH WILL POSITION
OVER THE GREAT LAKES REGION ALLOWING SHORTWAVES TO ROTATE THROUGH
THE BASE OF THE TROUGH. BELIEVE ENOUGH FEATURES WILL COME TOGETHER
FOR THE AREA TO RECEIVE A DECENT AMOUNT OF RAINFALL. IT IS STILL
EARLY IN THE MODEL RUN BUT THE GFS AND ECMWF MODELS ARE COMING
INTO PRETTY GOOD AGREEMENT ON THE SOLUTION THAT THIS FRONT WILL
STALL ACROSS THE AREA.

KNS/99

&&

.AVIATION...UPDATE.

VCTS LOOKS LIKE A GOOD FORECAST THROUGH ABOUT 01Z THIS EVENING AT
BHM...TCL AND ANB. AFTER SUNSET...CONDITIONS SHOULD GRADUALLY
IMPROVE RESULTING IN CLEAR SKIES FOR THE REMAINDER OF THE NIGHT INTO
TOMORROW MORNING.  SOME PATCHY FOG IS POSSIBLE IN THE MORNING
ESPECIALLY ACROSS AREAS WHERE IT RAINED...BUT COVERAGE SHOULD BE
VERY LIMITED.  WILL ONLY INCLUDE LIGHT FOG AT TCL. A FEW
THUNDERSTORMS WILL LIKELY FORM ONCE AGAIN TOMORROW AFTERNOON...WITH
SLIGHTLY LESS COVERAGE THAN TODAY.  OTHERWISE EXPECT VFR
CONDITIONS.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 30, 1:36 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT FRI JUN 30 2006

ALZ011>015-017>050-011836-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
136 PM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Jun 30, 6:28 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT FRI JUN 30 2006

ALZ020-010000-
CHEROKEE-
628 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 700
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLANCHE...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLANCHE AND
GAYLESVILLE THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, Jun 30, 6:43 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT FRI JUN 30 2006

ALZ028-010015-
CLAY-
643 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 715 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DELTA...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DELTA THROUGH 715
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:10 PM CDTSevere Thunderstorm WarningBMXHale35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.